I used to get UTIs about every 6 weeks. They were readily cured with Nitrofurantoin. In January 2016 I started getting catheter blockages. After a while I noticed that there was a connection between my UTIs and blockages. So I started taking Nitrofurantoin to prevent my blockages. I have had neither UTI nor a blockage since.
It seems likely that a cure for a UTI will depend on the bacteria causing it: so Nitrofurantoin will not work for everyone. Also, please remember that some people have adverse side-effects with it.
"What are the side effects of nitrofurantoin (Macrobid, Macrodantin, Furadantin)? Common side effects of nitrofurantoin include: Headache Rash Itching Nausea Vomiting Change in urine color Loss of appetite Diarrhea Abdominal pain The macrocrystalline form (Macrodantin) appears to cause less stomach upset. Stomach upset also can be minimized by using a lower dose or by taking nitrofurantoin with food or milk. Possible serious side effects include: Lung injury Anemia Liver damage Exfoliative dermatitis Clostridium difficile colitis Vasculitis Nitrofurantoin can cause serious lung injury. The reaction can occur within hours of the start of treatment if the patient has previously received nitrofurantoin, or within a few days of starting nitrofurantoin for the first time. Symptoms include: Difficulty breathing Chills Fever Chest pain Cough In other persons, lung injury may occur after approximately a month of treatment. Symptoms include: Difficulty breathing Rapid breathing Cough In other persons, lung injury may occur after approximately a month of treatment. Symptoms include: Difficulty breathing Rapid breathing Cough Fortunately, the symptoms usually resolve within a week if the medication is stopped. In other individuals, lung injury may not develop until after several months or years of therapy. Unless it is recognized and treated, this delayed lung injury can result in permanent lung damage that remains even after the drug is stopped. Nitrofurantoin can also cause damage to the sensory nerves of the arms and legs (peripheral neuropathy), which can cause tingling in the extremities. The condition can become severe and is more likely to occur in people with diabetes, vitamin B deficiency, or general debilitation. Reduced red blood cell count (anemia) by breaking red blood cells (hemolytic anemia) can occur from nitrofurantoin. This reaction occurs most frequently in persons with a deficiency of an enzyme called glucose--6-phosphate dehydrogenase that is very important to the survival of red blood cells. Nitrofurantoin also can cause liver damage leading to jaundice or a form of hepatitis that can be fatal. Elevated liver enzymes indicate liver damage and are a reason to stop the drug. Treatment with nitrofurantoin can cause urine to change color to a dark yellow or brown. www.medicinenet.com/nitrofurantoin/article.htm
if you keep using nitrofurantoin, then the bugs you have will build up a resistance and the antibiotic will become useless. Do you send off a urine sample when you think you have an infection? If you do you will get a pathology report, or your doctor will, with a list of antibiotics that the germs are sensitive to. Why not change the catheter when it blocks up instead of taking antibiotics?
I make a tea of three herbs to dissolve urinary tract debris. Marshmallow root, gravel root, and hydrangea root. Then I add a dash of black cherry juice. Drink only a quarter cup at first, so that the bladder won't quickly fill and cause discomfort.